Alert archive / Florida / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 192, NWS Tallahassee, FL

September 15, 2013Dixie County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Sep 15, 2013, 5:51 PM EDT for Dixie County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2013, 5:51 PM EDT (21:51 UTC)
Expired
Sep 15, 2013, 6:30 PM EDT
In force
39 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Dixie County, FL

The radar

The Tallahassee radar (KTLH), 144 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2013-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2013-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1568 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

467 
WUUS52 KTAE 152151
SVRTAE
FLC029-152230-
/O.NEW.KTAE.SV.W.0192.130915T2151Z-130915T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
551 PM EDT SUN SEP 15 2013

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN DIXIE COUNTY IN FLORIDA...

* UNTIL 630 PM EDT

* AT 545 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES         
  NORTHEAST OF SHIRED ISLAND...AND MOVING WEST TO SOUTHWEST AT 5 TO
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HORSESHOE BEACH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 2938 8321 2942 8324 2942 8329 2947 8332
      2949 8336 2948 8337 2950 8341 2957 8341
      2966 8337 2956 8307 2938 8308
TIME...MOT...LOC 2150Z 095DEG 12KT 2948 8318

$$

24-BLOCK
1 follow-up statement
015 
WWUS52 KTAE 152212
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
612 PM EDT SUN SEP 15 2013

FLC029-152230-
/O.CON.KTAE.SV.W.0192.000000T0000Z-130915T2230Z/
DIXIE FL-
612 PM EDT SUN SEP 15 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHWESTERN DIXIE COUNTY...

AT 605 PM EDT...ALTHOUGH THE THUNDERSTORM OVER SOUTHWEST DIXIE 
COUNTY HAS WEAKENED SOMEWHAT...RADAR PICTURES INDICATE THAT IT IS 
STILL CAPABLE OF PRODUCING QUARTER SIZE HAIL OR DAMAGING WINDS IN 
EXCESS OF 60 MPH. THEREFORE THE WARNING WILL REMAIN IN EFFECT UNTIL
630 PM EDT. THIS STORM WAS NOW MOVING NORTH AROUND 6 MPH. 

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 2938 8321 2942 8324 2942 8329 2947 8332
      2949 8336 2948 8337 2950 8341 2957 8341
      2966 8337 2956 8307 2938 8308
TIME...MOT...LOC 2209Z 095DEG 12KT 2948 8325

$$

BLOCK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 3:13 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Sep 15, 3:13 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
313 PM EDT Sun Sep 15 2013

.NEAR TERM [through Tonight]...
Isolated to scattered convection is still expected to develop late
this afternoon into the evening hours. So far, dry air aloft has
limited the CU field, but most of the available hi-res guidance
anticipated a late start to the convection and still develops
isolated to scattered activity late in the day. Fairly steep
mid-level lapse rates as seen on the 12z KTAE and KTBW soundings
could allow for a stronger storm or two as well, but nothing
widespread is expected. Convection could linger for a few hours
after sunset, but it should mostly be dissipated over land by
midnight. Over the coastal waters, convection could occur at any
time during the overnight hours, and some of the hi-res guidance
indicates some strong convective wind gusts are possible
offshore.

&&

.SHORT TERM [Monday through Wednesday]...
A rather flat, east-west oriented 500 mb ridge will persist over the
Gulf Coast, so we don't expect much in the way of Q-G forcing.
However, the thermodynamics, though not extremely favorable, will be
sufficient to support stronger moist updrafts driven by mesoscale
forcing like sea breeze and outflow boundary interactions. The NWP
guidance consensus PoP is generally 20 to 30%, which is near the
climatological value. High temperatures will be a few degrees above
climo (lower 90s as opposed to upper 80s), and lows will ne near
climo (around 70 deg).

&&

.LONG TERM [Wed night through next Sunday]
The GFS and ECMWF keep the stronger more amplified 500 mb flow well
to our north through the period. Our forecast area will be situated
to the east of a weak 500 mb ridge, though this may change by next
weekend. The GFS forecasts a weak frontal passage next Sunday or
Sunday night while the ECMWF shifts the ridge position off the
Southeast coast. Despite these differences, our temperature and PoP
forecast is unlikely to be affected that much. The PoP will be near
climo (generally in the 20-30% range), as will temperatures.

&&

.AVIATION...
[Through 18z Monday] Mainly VFR conditions are expected to prevail
through the period outside of isolated to scattered convection this
afternoon into this evening. Some brief patchy fog and/or low clouds
could also occur for a few hours around dawn.

&&

.MARINE...
An interesting marine forecast is shaping up, beginning this
evening. While the large scale models show fairly low winds & seas,
the Convection Allowing Models (CAM) are forecasting gale force
winds to surge over Apalachee Bay this evening, as the FL east coast
sea breeze (and associated deep moist convection) emerge off the NW
FL coast. We don't forecast storm scale winds, but this could be a
cross between mesoscale and storm scale, which isn't uncommon this
time of year when the FL east coast sea breeze passes through in the
evening. We increased the winds and waves over the global model
values (between 00 UTC and 06 UTC), but keep them below advisory
levels as we suspect the CAM winds may be overdone. However, this
will have to be monitored closely this evening.

The next item of interest is the potential for higher surf (and rip
current risk) late tonight and Monday, as the forerunners (i.e.
longest period swell) from Ingrid reach the NW FL coast. Our local
surf algorithm has 3 to 4 ft breakers (with a few higher sets
possible) Monday, then gradually diminishing Monday night and
Tuesday. These swell will travel northeastward, while the smaller,
short-period waves will travel west.

Finally, winds and seas may reach exercise caution levels mid
week as yet another high pressure system builds along the U.S.
eastern seaboard and a broad low pressure system develops in the
NW Caribbean.

&&

.FIRE WEATHER...
No fire weather concerns are expected for the next several days.

&&

.HYDROLOGY...
Ample boundary layer moisture will support locally heavy rain
rates the next few days, but deep moist convection will be too
isolated to significantly impact local rivers. The rivers continue
to recede from this summer's frequent and heavy rains.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   71  92  72  90  71 / 30  30  20  20  20
Panama City   75  89  76  90  75 / 30  30  20  20  10
Dothan        70  91  70  91  70 / 40  20  20  20  10
Albany        71  91  71  89  70 / 40  20  20  20  20
Valdosta      70  95  70  93  69 / 30  30  20  30  20
Cross City    69  92  70  91  69 / 20  30  20  30  20
Apalachicola  76  88  77  88  77 / 20  30  20  20  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...DVD
SHORT TERM...Fournier
LONG TERM...Fournier
AVIATION...DVD
MARINE...Fournier
FIRE WEATHER...DVD
HYDROLOGY...Fournier

In the hours before

Special weather statement, Sep 15, 5:04 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
504 PM EDT SUN SEP 15 2013

FLZ012>014-112-152130-
CALHOUN FL-INLAND BAY FL-INLAND GULF FL-COASTAL BAY FL-
404 PM CDT SUN SEP 15 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BAY...CALHOUN AND
GULF COUNTIES...

* UNTIL 430 PM CDT

AT 356 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 16 MILES EAST OF CALLAWAY...OR 7 MILES SOUTHWEST OF
CHIPOLA PARK...OR ON THE NORTHWEST GULF AND SOUTHWEST CALHOUN
BORDER...MOVING NORTHWEST AT 15 TO 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3037 8565 3050 8522 3014 8524 3008 8533
TIME...MOT...LOC 2103Z 157DEG 17KT 3020 8532

24-BLOCK
Special weather statement, Sep 15, 5:23 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
523 PM EDT SUN SEP 15 2013

FLZ034-134-152215-
INLAND DIXIE FL-COASTAL DIXIE FL-
523 PM EDT SUN SEP 15 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR DIXIE COUNTY...

* UNTIL 615 PM EDT

AT 517 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 8 MILES NORTHWEST OF FOWLERS BLUFF...OR 7 MILES WEST OF
YELLOW JACKET...MOVING NORTHWEST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 2950 8341 2959 8342 2962 8341 2973 8330
      2952 8307 2942 8314
TIME...MOT...LOC 2123Z 121DEG 14KT 2948 8314

BLOCK

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 5:04 PM EDTSpecial Weather StatementTAEBay26 min
Sep 15, 5:23 PM EDTSpecial Weather StatementTAEDixie52 min
Sep 15, 6:17 PM EDTSpecial Marine WarningTAE58 min
Sep 15, 6:39 PM EDTSpecial Weather StatementTAEDixie21 min
Sep 15, 6:46 PM EDTSpecial Weather StatementTAELeon29 min
Sep 15, 6:55 PM EDTSpecial Weather StatementTAELeon35 min
Sep 15, 7:05 PM EDTSpecial Weather StatementTAETaylor25 min
Sep 15, 7:12 PM EDTSpecial Marine WarningTAE63 min
Sep 15, 7:27 PM EDTSpecial Weather StatementTAEGadsden33 min
Sep 15, 7:50 PM EDTSpecial Marine WarningTAE55 min

Nearby

Severe Thunderstorm Warnings in Florida, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.